Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 5, 2013, 6:41 PM MDT for Morgan County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2013, 6:41 PM MDT (00:41 UTC)
- Expired
- Jul 5, 2013, 7:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Morgan County, UT
The radar
The Salt Lake City radar (KMTX), 71 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:17 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 731 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2636 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
150
WUUS55 KSLC 060041
SVRSLC
UTC029-060130-
/O.NEW.KSLC.SV.W.0008.130706T0041Z-130706T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
641 PM MDT FRI JUL 5 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MORGAN COUNTY IN UTAH
* UNTIL 730 PM MDT
* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF PETERSON...OR NEAR FARMINGTON...MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
MOUNTAIN GREEN... PETERSON... RICHVILLE... PORTERSVILLE...
STODDARD... MORGAN AND CROYDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHERN AND CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 4099 11159 4095 11152 4089 11150 4088 11151
4094 11180 4098 11178 4108 11186 4120 11187
4123 11179 4118 11166 4124 11160 4122 11149
4107 11147
TIME...MOT...LOC 0041Z 262DEG 38KT 4105 11181
$$
ROGOWSKI2 follow-up statements
908
WWUS55 KSLC 060109
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
709 PM MDT FRI JUL 5 2013
UTC029-060130-
/O.CON.KSLC.SV.W.0008.000000T0000Z-130706T0130Z/
MORGAN UT-
709 PM MDT FRI JUL 5 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL MORGAN COUNTY...
AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM PETERSON TO 7 MILES
SOUTHEAST OF PORTERSVILLE...MOVING EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
CROYDON...STODDARD...AND PORTERSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHERN AND CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 4099 11159 4095 11152 4089 11150 4088 11151
4094 11180 4098 11178 4108 11186 4120 11187
4123 11179 4118 11166 4124 11160 4122 11149
4107 11147
TIME...MOT...LOC 0108Z 262DEG 38KT 4117 11161 4092 11153
$$
ROGOWSKI512
WWUS55 KSLC 060121
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
721 PM MDT FRI JUL 5 2013
UTC029-060131-
/O.EXP.KSLC.SV.W.0008.000000T0000Z-130706T0130Z/
MORGAN UT-
721 PM MDT FRI JUL 5 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORGAN COUNTY WILL
EXPIRE AT 730 PM MDT...
THE STORMS HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHERN AND CENTRAL UTAH AND SOUTHWEST WYOMING.
LAT...LON 4099 11159 4095 11152 4089 11150 4088 11151
4094 11180 4098 11178 4108 11186 4120 11187
4123 11179 4118 11166 4124 11160 4122 11149
4107 11147
TIME...MOT...LOC 0121Z 262DEG 38KT 4119 11143 4093 11135
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:24 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 5, 4:24 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 424 PM MDT FRI JUL 5 2013 .SYNOPSIS...THE UPPER HIGH CENTER OVER THE DESERT SOUTHWEST WILL REMAIN TO THE SOUTH AND EAST THROUGH THE WEEKEND. A MOIST AND SOMEWHAT UNSTABLE AIRMASS OVER UTAH THROUGH THE WEEKEND WILL DRY BEGINNING EARLY NEXT WEEK. && .DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN AND NORTHWESTERN UTAH THIS AFTERNOON. THE SPC MESOSCALE ANALYSIS SHOWS A LINGERING AREA OF CIN ACROSS CENTRAL UTAH AND ALONG THE WASATCH FRONT. IF THIS CIN IS OVERCOME...GOOD DYNAMICS ARE IN PLACE FOR STRONG STORMS TO DEVELOP ACROSS NORTHERN UTAH THIS EVENING. THE SPC MESOSCALE ANALYSIS SHOWS AN AREA IN EXCESS OF 1000 J/KG OF CAPE ACROSS NORTHERN UTAH...AS WELL AS 40 KNOTS OF EFFECTIVE BULK SHEAR AND OVER AN INCH OF PW. MODELS SHOW ENERGY ASSOCIATED WITH A DISTURBANCE MOVING INTO THE PACIFIC NORTHWEST CROSSING THROUGH NORTHERN UTAH THIS EVENING. SUSPECT THAT THIS WILL CAUSE CONVECTION TO CONTINUE INTO THE EVENING AND OVERNIGHT. THERE IS THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL WITH THESE STORMS...AS WELL AS HEAVY RAIN. ACROSS SOUTHERN UTAH...CONVECTION IS MORE DIURNAL IN NATURE...AND WILL END THIS EVENING WITH THE LOSS OF DAYTIME HEATING. MOISTURE WILL REMAIN IN PLACE OVER THE FORECAST AREA THROUGH THE WEEKEND. HOWEVER...AS HIGH PRESSURE EXPANDS NORTH AND WEST EARLY NEXT WEEK...A DRYING TREND WILL BEGIN MONDAY AND TUESDAY. MODELS SUGGEST THAT MOISTURE WILL RETURN TO THE FORECAST AREA LATE NEXT WEEK. && .AVIATION...MAIN CONCERN DURING THE TAF PERIOD AT THE SLC TERMINAL IS THE THREAT OF CONVECTION. WATCHING DEVELOPMENT ACROSS EASTERN NEVADA AND FAR WESTERN UTAH AT THIS TIME. SHOULD THE CONVECTION EVOLVE AS EXPECTED...THERE IS A 50 PERCENT CHANCE OF GUSTY/ERRATIC OUTFLOW WINDS AND A 20 PERCENT CHANCE OF A THUNDERSTORM IMPACTING THE TERMINAL AFTER 00Z. OTHERWISE OUTSIDE OF CONVECTION...NORTH WINDS WILL SWITCH TO THE SOUTHEAST DRAINAGE OVERNIGHT. && .FIRE WEATHER...THE FIRE DISTRICT WILL REMAIN OVER WEAK HIGH PRESSURE THROUGH THE WEEKEND WITH A GOOD DEAL OF EMBEDDED MOISTURE. ENOUGH INSTABILITY WILL REMAIN IN PLACE FOR SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...WITH SOME ACTIVITY LINGERING INTO THE OVERNIGHT HOURS. WETTING RAINS ARE POSSIBLE WITH ANY STORMS THAT DEVELOP. A DRIER AIR MASS WILL MOVE IN FOR THE EARLY TO MIDDLE PART OF NEXT WEEK AS HIGH PRESSURE STRENGTHENS...DECREASING THE THREAT OF SHOWERS AND THUNDERSTORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...HOSENFELD FIRE WEATHER...TRAPHAGAN AVIATION...ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 5, 6:00 AM MDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MDT FRI JUL 5 2013 UTZ001>016-019>021-517-518-WYZ021-061200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 600 AM MDT FRI JUL 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGERING OVER THE EASTERN PORTION OF THE OUTLOOK AREA EARLY THIS MORNING. SHOWERS AND THUNDERSTORMS SHOULD APPEAR ONCE AGAIN ACROSS MAINLY WESTERN AND NORTHERN UTAH AGAIN LATE THIS AFTERNOON...AND ON THROUGH THE OVERNIGHT HOURS. LOCALLY HEAVY RAIN WILL ACCOMPANY THE THUNDERSTORM ACTIVITY TONIGHT. TEMPERATURES ACROSS THE OUTLOOK AREA WILL BE COOLER TODAY ALTHOUGH TRIPLE DIGIT READINGS ARE STILL EXPECTED ACROSS THE FAR SOUTH AND SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN SCATTERED ACROSS THE OUTLOOK AREA THIS WEEKEND. DRIER AIR WILL MOVE THROUGH MUCH OF THE GREAT BASIN EARLY NEXT WEEK. THIS DRIER AIR WILL WILL BRING A NOTABLE DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY THROUGH MIDWEEK. TEMPERATURE WILL ALSO CLIMB AGAIN ACROSS THE OUTLOOK AREA...WITH MANY LOCATIONS RETURN TO THE TRIPLE-DIGITS BY THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 5, 12:55 PM MDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1255 PM MDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD 1 W ALTA 40.58N 111.64W
07/05/2013 SALT LAKE UT DEPT OF HIGHWAYS
SEVERAL ROCK AND MUDSLIDES OCCURED IN LITTLE COTTONWOOD
CANYON OVERNIGHT DUE TO HEAVY RAINFALL.
ROCK...DIRT...SHRUBBERY...TREES AND WATER PASSED OVER THE
ROADWAY FROM THE ENTRANCE OF SNOWBIRD SKI RESORT TO THE
MOUTH OF THE CANYON. LITTLE COTTONWOOD CANYON ROAD CLOSED
FOR GREATER THAN 12 HOURS FOR CLEANUP.
&&
ROGOWSKISpecial weather statement, Jul 5, 5:30 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 530 PM MDT FRI JUL 5 2013 UTZ002-003-005-060045- GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-SALT LAKE AND TOOELE VALLEYS UT- 530 PM MDT FRI JUL 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAVIS...SOUTHWESTERN WEBER...NORTHWESTERN SALT LAKE...SOUTHEASTERN BOX ELDER AND NORTHEASTERN TOOELE COUNTIES UNTIL 645 PM MDT... AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WEST OF THE GREAT SALT LAKE...MOVING EAST TOWARD THE GREAT SALT LAKE. WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY FREQUENT DANGEROUS LIGHTNING! BOATERS SHOULD SEEK SAFETY OF SHORE IMMEDIATELY! * LOCATIONS IMPACTED INCLUDE... NORTHEASTERN TOOELE COUNTY... NORTHWESTERN SALT LAKE COUNTY... WESTERN DAVIS COUNTY... SOUTHEASTERN BOX ELDER COUNTY... SOUTHWESTERN WEBER COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4139 11214 4078 11199 4080 11330 4119 11342 TIME...MOT...LOC 2329Z 180DEG 0KT 4037 11287 ROGOWSKI
Special weather statement, Jul 5, 6:30 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 PM MDT FRI JUL 5 2013
UTZ002-003-005-060130-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT
UT-SALT LAKE AND TOOELE VALLEYS UT-
630 PM MDT FRI JUL 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS...SALT LAKE
AND EASTERN TOOELE COUNTIES UNTIL 730 PM MDT...
AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG WINDS FROM THUNDERSTORM OVER THE GREAT SALT LAKE...ALONG A
LINE EXTENDING FROM 7 MILES SOUTH OF SYRACUSE TO GRANTSVILLE...AND
MOVING EAST AT 35 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED...LIKELY OCCURRING WITH
LITTLE TO NO RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
ERDA... LAKE POINT AND STANSBURY PARK...
FRUIT HEIGHTS AND KAYSVILLE...
FARMINGTON...
MAGNA...
CENTERVILLE... NORTH SALT LAKE AND WOODS CROSS...
BOUNTIFUL... COPPERTON... KEARNS AND WEST VALLEY CITY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED. SEEK SHELTER IN A STURDY
STRUCTURE.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4066 11180 4056 11178 4053 11246 4106 11211
4105 11189 4086 11182 4083 11186 4082 11182
4079 11184 4068 11176
TIME...MOT...LOC 0029Z 259DEG 30KT 4100 11205 4055 11241
ROGOWSKIThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:00 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 5, 6:17 PM MDT | Areal Flood Advisory | SLC | Utah | 3 hr |
| Jul 5, 6:30 PM MDT | Special Weather Statement | SLC | Salt Lake | 60 min |
| Jul 5, 7:03 PM MDT | Special Weather Statement | SLC | Summit, Wasatch | 42 min |
| Jul 5, 7:18 PM MDT | Special Weather Statement | SLC | Summit | 42 min |
| Jul 5, 7:54 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Jul 5, 10:09 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 2 hr |
| Jul 6, 12:59 PM MDT | Areal Flood Advisory | SLC | Garfield, Iron | 3 hr |
| Jul 6, 3:15 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 6, 3:20 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 25 min |
| Jul 6, 3:24 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 36 min |
| Jul 6, 4:31 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 44 min |
| Jul 6, 5:11 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 2 hr |
| Jul 6, 5:38 PM MDT | Special Weather Statement | SLC | Davis | 52 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.